Alert archive / Ohio / Special Weather Statements in 2017
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Aug 2, 2017, 5:48 PM EDT for Cuyahoga County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 2, 2017, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Cleveland, OH
County Cuyahoga County, OH
The radar
The Cleveland radar (KCLE), 35 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765 WWUS81 KCLE 022148 SPSCLE Special Weather Statement National Weather Service Cleveland OH 548 PM EDT WED AUG 2 2017 OHZ011-013-022245- Geauga-Cuyahoga- 548 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEAUGA AND EAST CENTRAL CUYAHOGA COUNTIES... At 548 PM EDT, a strong thunderstorm was located over Highland Hills, or 12 miles east of Cleveland, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Cleveland, Cleveland Heights, Solon, Warrensville Heights, South Russell, Highland Hills, Chesterland, Shaker Heights, Maple Heights, South Euclid, Mayfield Heights, Lyndhurst, University Heights, Bedford, Beachwood, Bedford Heights, Pepper Pike, Chagrin Falls, Orange and Moreland Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4140 8155 4150 8157 4157 8127 4142 8126 TIME...MOT...LOC 2148Z 259DEG 8KT 4145 8148 $$ Clark
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:35 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 2, 3:35 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 335 PM EDT Wed Aug 2 2017 .SYNOPSIS... Very weak high pressure just east of the area will continue to move east of the area tonight. A stationary front over extreme southern Ontario Canada will remain in place through Friday when low pressure moves northeast along the boundary. The storm system will force a cold front east across the area Friday afternoon and evening. Strong high pressure will follow the low pressure system and resultant cold front for the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Broad upper level trough will push east across the forecast area tonight into tomorrow setting the stage for some unsettled weather heading into the end of the week. Instability type showers and thunderstorms developed this afternoon from the heating that has taken place through the day. Expecting this activity to continue into the evening hours and outflows from current convection will fire new activity. Activity should wane with sunset but can't rule out a few cells here and there through the night. Stationary front will move very little just north of the area tonight and this should keep the local forecast area in the same air mass for one more day. With that in mind, will continue a chance for more showers and thunderstorms during the late afternoon and evening hours Thursday. Instability will be the driving factor once convective temperature is reached in the morning just like today. The same pretty much goes for Thursday night with waning convection in the evening but cold front will approach from the west and will be over Indiana toward morning. Showers and thunderstorms with the front could creep into the western portions of the area by sunrise. As far as temperatures go, expecting mild temperatures in the 60s through the night across the area. The same goes for tomorrow night. Tomorrows highs will be very similar to today and went above guidance on max temperatures again. Actual temperatures last few days have been several degrees above guidance. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Unseasonably strong short wave/upper low progged to drop across the Great Lakes Friday into Saturday. A decent low level jet is progged to slide across the area Thursday night in advance of the cold front and a few thunderstorms could develop in the early morning hours Friday. Timing questions persist on the frontal passage on Friday. The front should make good progress early Friday morning simply based on momentum but the flow aloft is strongly southwest and the forward progress will slow. There are hints in a number of the models that the outflow boundary can continue east across the area and may become the focus for the new convection during the day Friday while the front begins to lag. Too early to be confident on any specific scenario. A slower scenario give the atmosphere more time to destabilize and with the unseasonably strong wind field, would have to be concerned for some potential for stronger storms. The forecast will remain somewhat vague on the timing on Friday although the best chance across northwest Ohio would seem to be in the morning/early afternoon. 850 mb temps are progged to drop to +8C by Saturday and with the trough aloft, there may be lake effect showers, especially Saturday morning in the snowbelt. Elsewhere, high pressure will build east relatively quickly. Not sure if there will be warp around stratocumulus in the morning but if so, we should be able to mix away some of the clouds as they day goes on. It will be unseasonably cool, especially farther east where it may take a while for the sun to come out. Highs in parts of northwest PA may stay in the 60s. With the fast flow aloft, high and mid clouds will likely return quickly by Sunday. Some of the models bring the next front quickly. The boundary layer will be dry and stable. Perhaps a shower/sprinkle can come from the mid clouds but not too excited about any organized showers/storms. Will continue with a "slight chance" pop, mainly across NW OH. The clouds may suppress the temps to some extent. Forecast highs in the lower/mid 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The next upper level trough will move across the Great Lakes Region from Sunday night through Monday. Timing differences remain with the GFS still lagging behind the ECMWF/Canadian by nearly 12 hours. Considerable spread also exists among GFS Ensemble members so little confidence in timing. Both the location of the front and coverage of showers and thunderstorms will have an impact on temperatures for Monday. Will continue with a chance of thunderstorms Sunday night and Monday with most solutions showing drier air wrapping in from the west on Monday night. Sufficient wrap around moisture will remain on Tuesday to hold onto a low 20-30 pop, mainly NE Ohio/NW PA. High pressure will build overhead by Wednesday with the airmass drying out and temperatures starting to creep back up with more sun. && .AVIATION /18Z Wednesday THROUGH Monday/... Convection continues to develop in a cluster over the snowbelt region of the area with another line just east of Toledo to Findlay. Added tempo groups to TAFs where better chance of showers and thunderstorms are expected. Otherwise, just mentioned VCTS elsewhere. Expecting activity to diminish after this evening and then it should fire back up again late morning early afternoon tomorrow as we remain in the same air mass. Winds should be light for the most part. Lake breeze will fluctuate along the lake shore due to disturbance from outflows from the thunderstorms. OUTLOOK...Non-VFR possible with scattered showers/thunderstorms Thursday evening and a better chance Friday with the cold front. && .MARINE... A few thunderstorms could brush the south shore of lake Erie this evening and a scattering of thunderstorms can be expected again on Thursday. Winds will remain rather light through the day Thursday with onshore/offshore flow dominating, but the south wind will increase Thursday night ahead of a strong cold front. The front will cross the lake on Friday and a small craft advisory will be needed into Saturday as winds shift to northwest. High pressure will build in from the west Saturday night into Sunday and the lake should calm down for the second half of the weekend. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Lombardy NEAR TERM...Lombardy SHORT TERM...Kosarik LONG TERM...KEC AVIATION...Lombardy MARINE...Kosarik
Hazardous weather outlook, Aug 2, 3:49 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 349 AM EDT Wed Aug 2 2017 LEZ142>145-162>165-OHZ003-006>009-017-018-027-030800- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 349 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089- PAZ001>003-030800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga- Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 349 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 2, 2:27 PM EDT, 3 hours 21 minutes before
Special Weather Statement...Corrected
National Weather Service Cleveland OH
227 PM EDT WED AUG 2 2017
OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
227 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...
At 224 PM EDT, strong thunderstorms were located near Fremont,
Oak Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.
Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.
Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323
corrected for wording.
ThompsonLocal storm report, Aug 2, 3:27 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 4 WNW ORWELL 41.56N 80.93W
08/02/2017 ASHTABULA OH LAW ENFORCEMENT
TREES AND UTILITY LINES DOWNED ROUTE 86 AND 534.
&&
THOMPSONLocal storm report, Aug 2, 3:29 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL TIFFIN 41.12N 83.18W
08/02/2017 E0.75 INCH SENECA OH TRAINED SPOTTER
HEAVY RAIN, STREET FLOODING AND WIND GUST ESTIMATED 30 TO
35 MPH.
&&
THOMPSONLocal storm report, Aug 2, 3:36 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL TIFFIN 41.12N 83.18W
08/02/2017 E0.25 INCH SENECA OH EMERGENCY MNGR
&&
THOMPSONSpecial weather statement, Aug 2, 4:58 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
458 PM EDT WED AUG 2 2017
OHZ029-030-022200-
Richland-Ashland-
458 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN RICHLAND AND ASHLAND
COUNTIES...
At 458 PM EDT, a strong thunderstorm was located over Mansfield,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mansfield, Ashland, Ontario, New London, Hayesville, Savannah, Polk,
Sullivan, Lucas, Jeromesville, Bailey Lakes, Mifflin, Rowsburg, Nova,
Nankin, Shenandoah and Olivesburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4075 8264 4099 8247 4099 8244 4104 8244
4107 8242 4106 8217 4100 8217 4098 8214
4085 8214 4063 8241
TIME...MOT...LOC 2058Z 223DEG 20KT 4077 8250
ClarkSpecial weather statement, Aug 2, 5:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Cleveland OH 548 PM EDT WED AUG 2 2017 OHZ011-013-022245- Geauga-Cuyahoga- 548 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GEAUGA AND EAST CENTRAL CUYAHOGA COUNTIES... At 548 PM EDT, a strong thunderstorm was located over Highland Hills, or 12 miles east of Cleveland, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Cleveland, Cleveland Heights, Solon, Warrensville Heights, South Russell, Highland Hills, Chesterland, Shaker Heights, Maple Heights, South Euclid, Mayfield Heights, Lyndhurst, University Heights, Bedford, Beachwood, Bedford Heights, Pepper Pike, Chagrin Falls, Orange and Moreland Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4140 8155 4150 8157 4157 8127 4142 8126 TIME...MOT...LOC 2148Z 259DEG 8KT 4145 8148 Clark
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:25 PM EDT | Special Weather Statement | CLE | Ottawa, Sandusky, Seneca, Wyandot | 50 min |
| Aug 2, 2:27 PM EDT | Special Weather Statement | CLE | Ottawa, Sandusky, Seneca, Wyandot | 48 min |
| Aug 2, 2:43 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 17 min |
| Aug 2, 4:58 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 62 min |
| Aug 2, 6:12 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga | 3 hr |
| Aug 2, 6:50 PM EDT | Special Weather Statement | CLE | Summit | 40 min |
| Aug 2, 7:35 PM EDT | Special Weather Statement | CLE | Mahoning, Portage, Stark, Summit | 25 min |
| Aug 2, 7:45 PM EDT | Special Weather Statement | CLE | Wood | 45 min |
Nearby
Special Weather Statements in Ohio, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.